High prevalence of delirium found in cardiac arrest patients with therapeutic hypothermia

220

Hospital-Stay-Main_Main

A study published in the American Journal of Critical Care has found a high prevalence of delirium in a small cohort of critically ill patients treated with therapeutic hypothermia after cardiac arrest.

The research team conducted a retrospective review of the medical charts of 251 patients treated with therapeutic hypothermia after cardiac arrest from 2007 through 2014 in the cardiovascular intensive care unit at Vanderbilt University Medical Center, Nashville, USA. The analysis includes 107 patients who survived and awoke from coma. It excludes those who were persistently comatose or died before discharge from the intensive care unit.

The results indicate all patients included in the study experienced at least one day of delirium between rewarming and subsequent discharge from the intensive care unit.

Jeremy Pollock is lead author of the study. He is a fellow in the division of cardiovascular medicine at the University of Maryland Medical Center, Baltimore, USA.

“The high prevalence of delirium in this population calls for a need to better understand the relationship between delirium and long-term outcomes in these patients,” he says. “We need to improve the survival rate for patients who experience sudden cardiac arrest.”

The researchers examined risk factors both before and after resuscitation that they hypothesised could influence the duration of delirium. Among prehospital risk factors, they found age and longer times from initiation of CPR to return of spontaneous circulation were associated with increased duration of delirium.

Among risk factors after resuscitation, they found that higher total doses of propofol while comatose were protective against delirium in this cohort, and further study is needed to understand whether outcomes differ if delirium occurs with or without sedation.

The researchers caution that these findings are limited to this unique cohort and may not be generalisable to different populations. The degree of injury that cardiac arrest induced, the tremendous swings in metabolism from therapeutic hypothermia, and the large doses of psychoactive medications all most likely contributed to the higher prevalence.

The researchers call for further prospective research to understand the relationship between sedative and paralytic choice during therapeutic hypothermia and prevalence and duration of delirium, as well as the relationship between delirium and long-term outcomes in patients treated with therapeutic hypothermia after cardiac arrest.